North Carolina, 2003

Flash Flood and Damaging Wind in North Carolina, July 6, 2003

July 6, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds downed trees 6 miles southeast of Reidsville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 6th produced flash flooding and damaging winds.Heavy thunderstorm rains flooded and closed secondary roads around McGrady.Thunderstorm winds downed trees 6 miles southeast of Reidsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 1:05 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 1:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
205 PM EDT SUN JUL 6 2003

RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN
ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W.
EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE
CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN
LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW
NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF
HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW
WITH BASIC RANGE OF 65-70 ON TRACK.

MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN
S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER
W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE
BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER
CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO
BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT
ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL
TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W
SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET
BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK
OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER
DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW.

EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY
WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN
QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO
BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE
NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW
SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING
OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY.
THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY
TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY.
JH/JDS

FCSTID =    9
ROA   71  88  71  95 /  40  30  20  20
LYH   69  88  69  94 /  40  40  30  10
DAN   70  90  72  95 /  40  40  30  10
BLF   66  82  64  86 /  40  30  20  30
LWB   63  82  63  86 /  50  30  20  30
BCB   63  84  63  86 /  50  30  20  20
TNB   64  80  64  84 /  40  40  20  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 6, 5:30 AM EST, 10 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS
AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS
EAST.   SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY
BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE
ISOLATED AND IN THE FORM OF WIND DAMAGE.  ISOLATED RAIN AMOUNTS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER
IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN
AREAS EAST OF THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS EACH DAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 2:34 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    PATRICK SPRINGS           VA   60 MPH TSTM GUST
07/06/03   PATRICK                        NUMEROUS TREES DOWN.
                                          REPORTED BY PATRICK
                                          SHERIFFS OFFICE.

0305 PM    3S ROCKY MOUNT            VA   60 MPH TSTM GUST
07/06/03   FRANKLIN                       A FEW TREES DOWN.REPORTED
                                          BY FRANKLIN SHERIFFS
                                          OFFICE.

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 6, 3:35 PM EST
Where
Rockingham County, 6 mi SE of Reidsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -79.583

Flash Flood, Wilkes

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Wilkes County, McGrady
Reported by
DEPT OF HIGHWAYS
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5379654, 5379653.